08242017Headline:

Bentonville, Arkansas

HomeArkansasBentonville

Email Ryan Scott Ryan Scott on LinkedIn Ryan Scott on Twitter Ryan Scott on Facebook
Ryan Scott
Ryan Scott
Contributor •

Are You Mixing a Dangerous Medication Cocktail?

Comments Off

At least 2 million older Americans are taking a combination of drugs or supplements that can be a risky mix — from blood thinners and cholesterol pills to aspirin and ginkgo capsules — a new study warns.

Among older men, the numbers are particularly alarming — one in 10 are taking potentially harmful combinations, according to the study.

The results aren’t always disastrous, but older people are more vulnerable to side effects and drug-to-drug interactions. And patients need to know that just because lots of medicines and supplements don’t require prescriptions doesn’t mean they’re harmless. Nor are some of these safe to take when you’re prescribed other medications.

The research, funded by the National Institutes of Health and University of Chicago found ninety-one percent in this age group use at least one medication, often for heart disease and related problems. That translates to more than 50 million people. More than half use at least five remedies, including prescriptions, over-the-counter medicines or supplements.

Virtually every medicine can have side effects, and with so many being used by so many older adults, the potential for harm is high.

For example, warfarin, a potent prescription clot-fighting drug, was often taken with aspirin. Both increase the risk of bleeding, so the odds are even higher when both drugs are taken. The researchers said these risks also occur when warfarin is taken with garlic pills, which some studies have suggested can benefit the heart and help prevent blood clots.

Signs of bleeding problems include bruising easily, hard-to-stop bleeding from the gums or from cuts and blood in the urine.

Other commonly used and risky combinations included:

  • Aspirin taken with over-the-counter ginkgo supplements, increasing chances for excess bleeding.
  • Lisinopril, a blood pressure drug, taken with potassium, which combined can cause abnormal heart rhythms. Potassium is often prescribed to restore low levels of this important mineral caused by certain blood pressure drugs.
  • Prescription cholesterol drugs called statins taken with over-the-counter niacin, a type of vitamin B that also lowers cholesterol. This combination increases risks for muscle damage.

Michael Cohen, a pharmacist and president of the Institute for Safe Medication Practices, called the study an important snapshot of medication use in older Americans. But as someone who takes at least five medications himself, Cohen said the widespread prevalence isn’t surprising.

Cohen said his group recently launched a new Web site,http://www.consumermedsafety.org that will allow consumers to enter names of their medications to check for any potentially dangerous interactions.